Printer Friendly

Potassium hazard seen in AIDS drug.

Physicians often administer large doses of the drug trimethoprim (TMP) to combat pneumocystis carinii pneumonia, a common opportunistic infection in AIDS patients. TMP, however, can also elevate potassium in the blood, creating a condition called hyperkalemia. As many as 53 percent of hospitalized AIDS patients treated with TMP develop mild to moderate hyperkalemia.

Researchers Michael J. Choi, Thomas R. Kleyman, and Pedro C. Fernandez of the Veterans Administration Medical Center in Philadelphia report that they have discovered the cellular mechanism that causes this side effect. But more important clinically, they have observed an AIDS patient treated with TMP whose hyperkalemia reached the point of "medical emergency," says Choi.

This case should alert physicians to the possible life-threatening consequences of using massive doses of TMP to treat pneumocystis carinii pneumonia, he suggests.

TMP does not generally elevate potassium concentrations to harmful levels. But a significant number of AIDS patients already suffer hyperkalemia caused by kidney failure or hormone deficiencies. For these patients, treatment with TMP could boost the potassium in their blood to dangerous levels, causing heart cells to fire erratically and even bringing on cardiac arrhythmia, Choi says.
COPYRIGHT 1992 Science Service, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1992, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:trimethoprim may elevate potassium levels in blood
Author:Pendick, Daniel
Publication:Science News
Article Type:Brief Article
Date:Dec 5, 1992
Words:188
Previous Article:Rest for the weary dialysis patient.
Next Article:Brightness waves in cloudy liquids.
Topics:


Related Articles
...and the potassium.
HIV-2 case found, AIDS drug tested.
Tackling high blood pressure.
Channeling new drugs to ischemic hearts.
Acanthamoeba sinusitis with subsequent dissemination in an AIDS patient.
Medication Update. (Featured CME Topic: Hypertension).
Muscle breach. (Letters).
EM9 Severe metabolic alkalosis in the presence of severe dehydration and elevated lactate. (Emergency Medicine).
Combined false hyperkalemia and hypocalcemia due to specimen contamination during routine phlebotomy.
Africa: children's access to prophylaxis may improve after medical study, new WHO recommendations.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters